Use of Intravenous Lipid Emulsion Therapy and Insulin in a Case of Tarka Intoxication


Gün E., Çiçek M., Kafalı M., Demir H., Arslan İ., KENDİRLİ T.

WMJ : official publication of the State Medical Society of Wisconsin, vol.123, no.2, pp.144-146, 2024 (Scopus) identifier identifier

Abstract

INTRODUCTION: Tarka (trandolapril/verapamil hydrohloride extended-release) is a fixed-dose combination antihypertensive drug formed from verapamil hydrochloride and trandolapril. Toxicologic manifestations of Tarka overdose are altered mental status, bradycardia, hypotension, atrioventricular block (first-degree), hyperglycemia, metabolic acidosis, and shock. CASE PRESENTATION: We report a case of Tarka toxicity in a 2-year-old girl who presented with altered mental status, cardiogenic shock, hypotension, bradycardia, severe metabolic acidosis, hyperglycemia, and first-degree atrioventricular block. We started fluid resuscitation, epinephrine, norepinephrine, and insulin. Because of the patient's hyperlactatemia and hypotension despite standard therapies, we initiated intravenous lipid emulsion (ILE) therapy, after which her condition improved promptly. DISCUSSION: Tarka overdose may be life-threatening as it can cause cardiogenic shock. In our patient, the regression of lactate elevation in a short time with ILE therapy and the improvement of her general condition highlight the importance of ILE. CONCLUSIONS: ILE is an alternative treatment method for acute lipophilic drug intoxications, such as Tarka.